Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 12, 2021Lexington County, Saluda County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 12, 2021, 8:45 PM EDT for Lexington County, Saluda County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 8:45 PM EDT (00:45 UTC)
Expired
Jul 12, 2021, 9:30 PM EDT
In force
45 min
Issued by
NWS Columbia, SC

Counties Lexington County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1574 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS82 KCAE 130045
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
845 PM EDT Mon Jul 12 2021
 
SCZ020-021-025>028-030-130130-
Fairfield SC-Lexington SC-Aiken SC-Newberry SC-Richland SC-Saluda SC-
Edgefield SC-
845 PM EDT Mon Jul 12 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...Lexington...north central Aiken...southern Newberry...
northwestern Richland...Saluda and northeastern Edgefield Counties
Until 930 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor... 

At 844 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Ridge Spring to
near South Congaree, moving north northwest at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground 
           lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. All outdoor activities should 
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Columbia, Lexington, Cayce, Irmo, Batesburg-Leesville, Springdale,
Oak Grove, Highway 6 at Lake Murray Dam, Red Bank, St. Andrews,
Saluda, Johnston, South Congaree, Pine Ridge, Gaston, Prosperity,
Ridge Spring, Dreher Island State Park, Saluda County Airport and
Columbia Metro Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 27 and 63.
 Interstate 26 between mile markers 84 and 105.

LAT...LON 3404 8195 3409 8192 3410 8190 3412 8189
      3413 8187 3416 8190 3427 8117 3381 8107
      3367 8173 3402 8197
TIME...MOT...LOC 0044Z 158DEG 18KT 3383 8172 3391 8119 

$$

NS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 12, 7:34 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 12, 7:34 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
734 PM EDT Mon Jul 12 2021

.SYNOPSIS...
Typical summer time pattern will continue into next week with
the Bermuda High will ridging into the forecast area. Expect
scattered afternoon and evening thunderstorms each day along
with seasonal temperatures.

&&

.NEAR TERM /UNTIL 7 AM TUESDAY MORNING/...
Satellite and radar imagery show convective showers and a few
thunderstorms developing across the area with additional
development expected over the next couple hours. The potential
for severe thunderstorms remains low however wv satellite
imagery shows some dry air over the central and western Midlands
so gusty winds will be possible. As with summertime convection
coverage will diminish with sunset and all cells ending by
midnight. High temperatures this afternoon will be in the upper
80s to low 90s with overnight lows in the upper 60s to low 70s.

&&

.SHORT TERM /7 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Upper low moving clockwise around the upper high offshore is
progged to move north through our region Tuesday, producing
scattered showers and thunderstorms per latest high resolution
model runs.

In the wake of this upper low moving to our NE, along with a
closed low and upper trough over the Midwest weakening and
shifting NE, the upper high offshore is expected to begin
building westward into our region Wed. This, along with
precipitable water (PW) values near climatological normals, is
expected to provide a seasonally normal chance of mainly diurnal
convection.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Model ensemble means in good agreement in indicating upper high
to remain over the region Thu/Fri, with h5 heights slightly
above climatological normals, and PW values remaining near
climatological normals. NBM guidance indicating mainly chance
POPs, which appears reasonable. This synoptic pattern, combined
with a moist airmass, points to a diurnal pattern of scattered
showers and thunderstorms through at least Friday along with
near normal temperatures. Looking ahead to the weekend,
convection may be limited on Saturday as drier air and lower
PWATs move into the CWA. However, any reprieve appears to be
limited with increased chances of showers and thunderstorms
again on Sunday. Near normals temps expected.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Mainly VFR expected this evening and overnight, with scattered
convection. MVFR or IFR stratus expected for a few hours in the
morning.

Scattered showers and thunderstorms currently across the area
with satellite imagery showing developing cumulus across the
entire area. Over the next couple of hours expect decreasing
coverage in showers and thunderstorms but continued with VCTS
and VCSH due to somewhat low confidence in coverage at OGB, CAE,
and CUB. Went with a tempo from 23z through 01z at DNL and AGS
since the coverage is more widespread. Convection will
dissipate late this evening as an inversion develops and
instability decreases. Overnight a low level jet will be over
the area lowering the potential for fog however with plenty of
low level moisture expect stratus to form. Stratus looking more
likely across the coastal plain and eastern Midlands in the
morning. Included 1000 foot MVFR cigs for OGB since IFR is
possible there but still uncertain. Otherwise 1500 foot cigs at
the other terminals.

EXTENDED AVIATION OUTLOOK...Restrictions in diurnally driven
showers and thunderstorms possible each day. Early morning
stratus/fog possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 12, 4:20 AM EDT, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
420 AM EDT Mon Jul 12 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-130830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
420 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 5:54 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
554 PM EDT Mon Jul 12 2021

SCZ025-026-030-122230-
Aiken SC-Saluda SC-Edgefield SC-
554 PM EDT Mon Jul 12 2021

...Strong Thunderstorms Will Impact Portions of northwestern Aiken...
south central Saluda and east central Edgefield Counties Until 630 PM
EDT....

At 554 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Aiken Municipal Airport, or 9 miles north of
Aiken, moving north at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Johnston, Ridge Spring, Aiken Municipal Airport, Edgefield County
Airport, Monetta, Trenton, Ward, Strom Thurmond High School, Harmony
and Vaucluse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 20 in South Carolina between mile markers 13
and 27.

LAT...LON 3364 8159 3360 8181 3383 8193 3388 8161
TIME...MOT...LOC 2154Z 168DEG 8KT 3370 8173
Special weather statement, Jul 12, 7:35 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
735 PM EDT Mon Jul 12 2021

GAZ064-065-077-SCZ030-035-130015-
Burke GA-Richmond GA-Columbia GA-Barnwell SC-Aiken SC-
735 PM EDT Mon Jul 12 2021

...Strong Thunderstorms Will Impact Portions of north central
Burke...Richmond...south central Columbia...north central Barnwell
and southwestern Aiken Counties Until 815 PM EDT....

At 734 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles east of New
Ellenton to near McBean, moving northwest at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
Aiken, North Augusta, Grovetown, Aiken Mall, Fort Gordon, Augusta,
Clearwater, Belvedere, Hephzibah, Williston, New Ellenton, Jackson,
Glendale, South Augusta, Midtown, Summerville, Augusta Mall, Daniel
Field, Citizens Park and Augusta Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 17 and 24.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 22.

LAT...LON 3369 8164 3339 8229 3311 8199 3344 8136
TIME...MOT...LOC 2334Z 141DEG 19KT 3344 8156 3324 8205

NS
Special weather statement, Jul 12, 7:58 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
758 PM EDT Mon Jul 12 2021

SCZ027-030-130045-
Lexington SC-Aiken SC-
758 PM EDT Mon Jul 12 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Lexington and northeastern Aiken Counties Until 845 PM EDT....

At 757 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles north of Aiken State Park, or 16 miles
south of Batesburg-Leesville, moving north at 30 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Lexington, Batesburg-Leesville, Red Bank, Aiken State Park, Wagener,
Pelion, Gilbert, Summit, Perry, Perry Airport, Lexington County
Airport At Pelion, Fredonia, Murray, Camp Kinard, Steedman, Barr
Lake, Kneece, New Holland, Samaria Fire Station and Red Bank Sports
Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 20 in South Carolina between mile markers 28
and 55.

LAT...LON 3348 8140 3361 8157 3378 8162 3396 8153
      3396 8115
TIME...MOT...LOC 2357Z 189DEG 26KT 3368 8145
Local storm report, Jul 12, 8:37 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
837 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     JACKSON                 33.33N 81.80W
07/12/2021                   AIKEN              SC   FIRE DEPT/RESCUE

            BEECH ISLAND FD REPORTED TREES DOWN ON OLD
            JACKSON HW AND STEED ST.

&&

NS
Special weather statement, Jul 12, 8:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
845 PM EDT Mon Jul 12 2021

SCZ020-021-025>028-030-130130-
Fairfield SC-Lexington SC-Aiken SC-Newberry SC-Richland SC-Saluda SC-
Edgefield SC-
845 PM EDT Mon Jul 12 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...Lexington...north central Aiken...southern Newberry...
northwestern Richland...Saluda and northeastern Edgefield Counties
Until 930 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 844 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Ridge Spring to
near South Congaree, moving north northwest at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground
           lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Columbia, Lexington, Cayce, Irmo, Batesburg-Leesville, Springdale,
Oak Grove, Highway 6 at Lake Murray Dam, Red Bank, St. Andrews,
Saluda, Johnston, South Congaree, Pine Ridge, Gaston, Prosperity,
Ridge Spring, Dreher Island State Park, Saluda County Airport and
Columbia Metro Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 27 and 63.
 Interstate 26 between mile markers 84 and 105.

LAT...LON 3404 8195 3409 8192 3410 8190 3412 8189
      3413 8187 3416 8190 3427 8117 3381 8107
      3367 8173 3402 8197
TIME...MOT...LOC 0044Z 158DEG 18KT 3383 8172 3391 8119

NS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:14 PM EDTSpecial Weather StatementCAEFairfield46 min
Jul 13, 2:35 PM EDTSpecial Weather StatementCAEClarendon40 min
Jul 13, 5:33 PM EDTAreal Flood AdvisoryCAEColumbia, Richmond117 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.